SAN RAFAEL (CBS SF) — Three teens at a Marin County high school have overdosed on a a drug known on the streets as ‘Skittles’ or ‘Triple C.’
The prinicpal of Mt. Tamalpais High School sent a letter home to parents Tuesday warning that three students who took the drug had to be hospitalized in the last seven days.READ MORE: Illegal Oakland Sideshow Takes Over Corner Near Police Headquarters
The drug is the over-the-counter cough medicine Coricidin, and when taken in large doses, can cause hallucinations. The active ingredient is dextromethorphan, or DXM.
Recreational use of the drug is sometimes called ‘robo-trippin’ after the brand name Robitussin.READ MORE: Santa Rosa Traffic Stop Leads To Ghost Gun, Illegal Drugs And Child Endangerment Charges
Side effects of high quantities of the drug are vomiting, dizziness, impaired judgment and poor motor control. In extreme cases it can cause seizure, coma or death.
In the letter, Principal Julie Synyard warned parents to be “very aware” because an “overdose can result in death.”MORE NEWS: COVID-19 Fiscal Woes Forces Goodwill To Close Eight San Francisco Bay Area Retail Stores
According to Marin County public health officer Dr. Matt Willis, the county is in the midst of an epidemic of prescription drug overdoses. He said the number of narcotics prescribed in the county has doubled since 2004.